|Year : 2017 | Volume
| Issue : 3 | Page : 161-162
Fluvoxamine-induced neuroleptic malignant syndrome
Adarsh Bellad1, Vinayak Koparde2, Sandeep Patil2, Sameeran Chate2
1 Department of Internal Medicine, J. N. Medical College, Belagavi, Karnataka, India
2 Department of Psychiatry, J. N. Medical College, Belagavi, Karnataka, India
|Date of Web Publication||14-Feb-2018|
Department of Psychiatry, J. N. Medical College, Belagavi, Karnataka
Source of Support: None, Conflict of Interest: None
Neuroleptic malignant syndrome (NMS) is an uncommon but life-threatening idiosyncratic drug reaction that occurs following neuroleptic drug exposure. The estimated incidence of NMS is though very low, resulting mortality rates range between 4% and 30%. There is increasing evidence that “Atypical” antipsychotics are associated with NMS that has a different character. NMS occurring with selective serotonin reuptake inhibitors' use is extremely rare, and it should be differentiated from serotonin syndrome. Here, we report a rare case of NMS induced by fluvoxamine.
Keywords: Adverse drug reactions, fluvoxamine, neuroleptic malignant syndrome, SSRIs
|How to cite this article:|
Bellad A, Koparde V, Patil S, Chate S. Fluvoxamine-induced neuroleptic malignant syndrome. J Sci Soc 2017;44:161-2
| Introduction|| |
Neuroleptic malignant syndrome (NMS) is an uncommon but life-threatening, idiosyncratic drug reaction that occurs following neuroleptic drug exposure. The estimated incidence of NMS is about 0.2%, and mortality rates range between 4% and 30%. The characteristic clinical features of NMS include extrapyramidal signs such as rigidity; autonomic signs such as hyperthermia, fluctuating blood pressure, tachycardia, and tachypnea; and mental status changes such as confusion. Other features which aid in diagnosing NMS include laboratory parameters such as raised creatine phosphokinase (CPK) levels, leukocytosis, and myoglobinuria. Hypernatremia, hyperkalemia, and metabolic acidosis can occur in complicated cases. Death in NMS may occur due to complications involving renal, cardiovascular systems, and respiratory insufficiency. Although NMS was classically described occurring with use of “Typical” antipsychotic drugs or neuroleptics, recent studies show its association with use of “Atypical” antipsychotics and selective serotonin reuptake inhibitors (SSRIs). This has led to the change in the understanding of pathogenesis of NMS. There are very few reports of NMS occurring in patients exposed to SSRI. NMS has been reported in patients treated with SSRIs such as fluoxetine  and citalopram. NMS is also reported when SSRI like fluvoxamine is combined with a second-generation antipsychotic like quetiapine. Combination treatment with risperidone and fluvoxamine is reported to cause neurotoxic syndrome in one patient. NMS induced by SSSRIs appears to be extremely rare. Here, we report a rare case of NMS with fluvoxamine treatment alone.
| Case Report|| |
A 64-year-old woman with complaints of obsessions of contamination, blasphemy and pathological doubts and compulsive washing and checking behavior was diagnosed with obsessive-compulsive disorder (OCD) for the last 15 years. She had no history of diabetes mellitus and hypertension in past. She was treated in the past with fluoxetine 60 mg/day and clomipramine 25 mg/day. She improved with this treatment and discontinued drugs after 1 year of remission of symptoms. She was recently started on fluvoxamine controlled release 50 mg/day tablet for recurrence of her symptoms of OCD. The patient within 2 days of starting fluvoxamine started complaining of severe generalized weakness, fever, and excessive drowsiness. The patient when presented to us on 3rd day had pyrexia, extremity muscle rigidity, hypertension, tachycardia, diaphoresis, and decreased urine output. There was no history of taking any other medication, myoclonus (which is a feature of serotonin syndrome [SS]), seizure, and any focus of infection. Subsequently, the patient was admitted under intensive care. On clinical examination, the patient continued to have rigidity of extremities, perspiration, tachycardia, decreased urine output, and fluctuating blood pressure suggestive of autonomic instability. The patient 3rd day of admission developed disorientation to time and fleeting visual hallucinations of human figures. When investigated further, the patient had developed metabolic acidosis. The laboratory parameters of the patient from the day of admission.
Patient's investigations on admission showed raised levels of CPK, elevated total leukocyte count, and raised urea and creatine levels. Myoglobinuria was present. A diagnosis of NMS with OCD was made, and the patient was treated in Intensive Care Unit. Fluvoxamine was discontinued, and she was treated with Paracetamol for fever, intravenous fluids to maintain hydration and electrolyte balance, intravenous sodium bicarbonate to treat acidosis, and clonazepam 0.25 mg for complaints of anxiety and insomnia. By day 7 of admission, the patient started showing improvement, i.e., rigidity decreased, sleep and urine output improved, there was no fever, but weakness persisted. Laboratory investigations done at the time of discharge from hospital were within normal limits. The values of Lab parameters were. CPK levels-2500, Total Counts -15000/dl, Urea-42mg/dl, Creatinine-2.4mg/dl.
| Discussion|| |
NMS and SS are both serious adverse drug reactions related to exposure to psychotropics, and diagnostic difficulty may arise in patients because of overlapping clinical features of these two syndromes. There are some features which distinguish NMS from SS such as elevated creatine kinase, lactate dehydrogenase, aspartate transaminase, and white blood cell count. NMS is classically reported with typical antipsychotics, but in recent years, this concept is changing because of its association with atypical antipsychotics, SSRIs, and other psychotropic medications. The majority of SSRI-related reactions appear to occur within the 1st month of treatment. SSRIs may cause NMS by their facilitative action on neurotransmitter serotonin along with central dopaminergic blockade. Addition of SSRI to second-generation antipsychotic is also reported to increase the risk of NMS by inhibiting dopamine release by SSRIs. Treatment of NMS whether induced by an antipsychotic or SSRI consists primarily of early recognition, discontinuation of triggering drugs, management of fluid balance, temperature reduction, and monitoring for complications. Dantrolene is indicated in more severe, prolonged, or refractory cases. Electroconvulsive therapy has been used successfully in some cases. Mental health and other medical professionals should be aware of SSRI-induced NMS for early recognition and treatment of these patients and also to differentiate it from SS because of overlapping clinical features.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Andreassen MD, Pedersen S. Malignant neuroleptic syndrome. A review of epidemiology, risk factors, diagnosis, differential diagnosis and pathogenesis of MNS. Ugeskr Laeger 2000;162:1366-70.
Halman M, Goldbloom DS. Fluoxetine and neuroleptic malignant syndrome. Biol Psychiatry 1990;28:518-21.
Aydin N, Anaç E, Cayköylü A, Akçay F. Neuroleptic malignant syndrome due to citalopram overdose. Can J Psychiatry 2000;45:941-2.
Matsumoto R, Kitabayashi Y, Nakatomi Y, Tsuchida H, Fukui K. Neuroleptic malignant syndrome induced by quetiapine and fluvoxamine. Am J Psychiatry 2005;162:812.
Reeves RR, Mack JE, Beddingfield JJ. Neurotoxic syndrome associated with risperidone and fluvoxamine. Ann Pharmacother 2002;36:440-3.
Caley CF. Extrapyramidal reactions and the selective serotonin-reuptake inhibitors. Ann Pharmacother 1997;31:1481-9.
Stevens DL. Association between selective serotonin-reuptake inhibitors, second-generation antipsychotics, and neuroleptic malignant syndrome. Ann Pharmacother 2008;42:1290-7.